bullard

Senior Member
10+ Year Member
Oct 15, 2005
423
11
Status
Attending Physician
Not an uncommon clinical scenario if you do enough cardiac cases. Pt coming for CABG or valve or whatever. Got diagnosed with HIT at outside hospital. HIT is a clinical diagnosis but you're not sure who made the diagnosis over there because you don't have the records. At your hospital, the pt tested mildly HIT Ab positive but serotonin release assay negative. Or more likely, serotonin release assay is pending but won't be back for days and the patient is sitting in preop.

The question is, how do you manage these patients? Bivalirudin? Argatroban? Just say screw it, I'm giving heparin anyway since they probably didn't really have HIT anyway?

We have our protocols here but I wanted to see what's being done out there in both private practice and academics.

Apologies if this has been posted previously, did a search and couldn't find anything.
 

cchoukal

Senior Member
Moderator
15+ Year Member
Jul 10, 2001
2,044
195
SF, CA
Visit site
Status
Attending Physician
The Platelet Factor 4 assay is very non-specific; there are lots of antibodies that will lead to a positive test that don't cause platelet activation/aggregation. If the test is positive and the functional assay (serotonin release) is negative, the patient does not have HIT. This comes up in the ICU all the time, and there are fairly well-established guidelines for testing and alternative anticoagulation, based on the patient's other comorbidities and whether or not any thrombotic complications have arisen (do a pubmed butt-sniff on warkentin TE for some great review articles).

But you're right in that you seldom actually have all the test results, and management while waiting for them is a little trickier. I'd like to see what the cardiac guys do for the pump cases.
 

veetz

Member
10+ Year Member
Oct 11, 2004
249
0
TX
Status
Attending Physician
Not an uncommon clinical scenario if you do enough cardiac cases. Pt coming for CABG or valve or whatever. Got diagnosed with HIT at outside hospital. HIT is a clinical diagnosis but you're not sure who made the diagnosis over there because you don't have the records. At your hospital, the pt tested mildly HIT Ab positive but serotonin release assay negative. Or more likely, serotonin release assay is pending but won't be back for days and the patient is sitting in preop.

The question is, how do you manage these patients? Bivalirudin? Argatroban? Just say screw it, I'm giving heparin anyway since they probably didn't really have HIT anyway?

We have our protocols here but I wanted to see what's being done out there in both private practice and academics.

Apologies if this has been posted previously, did a search and couldn't find anything.
We had a similar case last week. We proceeded as usual, bolused heparin for the case, but made sure the patient did not receive continued exposure via flush lines, etc after the case. But, the patient's history of HIT was not too convincing.
 

ProRealDoc

ASA Member
10+ Year Member
Jan 2, 2009
1,322
98
Status
Attending Physician
Not an uncommon clinical scenario if you do enough cardiac cases. Pt coming for CABG or valve or whatever. Got diagnosed with HIT at outside hospital. HIT is a clinical diagnosis but you're not sure who made the diagnosis over there because you don't have the records. At your hospital, the pt tested mildly HIT Ab positive but serotonin release assay negative. Or more likely, serotonin release assay is pending but won't be back for days and the patient is sitting in preop.

The question is, how do you manage these patients? Bivalirudin? Argatroban? Just say screw it, I'm giving heparin anyway since they probably didn't really have HIT anyway?

We have our protocols here but I wanted to see what's being done out there in both private practice and academics.

Apologies if this has been posted previously, did a search and couldn't find anything.

Our approach is based on this study:

Recent Pat Cardiovasc Drug Discov. 2010 Jan 1;5(1):20-4.
Bivalirudin: alternative anticoagulation during cardiopulmonary bypass in patients with heparin-induced thrombocytopenia.

Grubb KJ, Salehi P, Chedrawy EG.
Division of Cardiothoracic Surgery, Department of Surgery, L. Weiss Memorial Hospital, University of Illinois, College of Medicine, Chicago, Illinois, USA.
Abstract

An estimated 1-3% of patients who receive therapeutic anticoagulation with unfractionated heparin (UFH) develop antibodies to heparin with concomitant development of thrombocytopenia, defined as HIT or Heparin-Induced Thrombocytopenia. HIT complicates the management of patients presenting for cardiac surgery, particularly those who need cardiopulmonary bypass (CPB) which requires a large dose of UFH. A portion of these patients will have significant thrombotic complications referred to as HITT (Heparin-induced thrombocytopenia with thrombosis). In patients with established or suspected HIT, all heparin must be withheld and an alternative form of anticoagulation utilized for CPB. Various approaches and pharmacological alternatives have been described but no regimen has replaced the routine use of UFH anticoagulation with protamine reversal after CPB. We review the use of bivalirudin as a reliable and safe alternative anticoagulation strategy during cardiopulmonary bypass with specific emphasis on patients with HIT and outlining some recent patents.

PMID: 19903167 [PubMed - indexed for MEDLINE

Our protocol:

To anticoagulate the patient, give bivalirudin 1 mg/kg, and start an infusion of 2.5 mg/kg/hr. Do not run the infusion at less than this dose.

The kaolin ACT should be 2.5 times baseline, and at least 300 seconds.

Add 50 mg of bivalirudin to the cpb prime.

If the ACT is inadequate, re-bolus bivalirudin at 0.1-0.5 mg/kg and you may increase infusion rates in 0.25 mg/kg/hr increments.

Stop the bivalirudin infusion when you are an estimated 15 minutes from separation. If 20 minutes pass and you haven’t separated, rebolus with 0.5 mg/kg and restart the infusion (2.5 mg/kg/hr).

Keep the patient warm after pump. The cleavage of bivalirudin is presumably a temperature dependent process, so half life can possibly be extended in a cold patient.

After bypass, rebolus the cpb circuit with 50 mg and let the infusion run into the circuit at 50mg/hr. (The patient gets none of this.)
 
OP
B

bullard

Senior Member
10+ Year Member
Oct 15, 2005
423
11
Status
Attending Physician
Agreed. What I run into is the same-day admission patient that is referred to our surgeon from BFE, says she's allergic to heparin but can't tell me anything about how that was diagnosed, the nurses have slapped an allergy armband on her already, my surgeon got a PF4 assay a few weeks ago in clinic that is mildly positive, and we're supposed to be in the OR in 15 minutes. :)

Anybody using tirofiban?


The Platelet Factor 4 assay is very non-specific; there are lots of antibodies that will lead to a positive test that don't cause platelet activation/aggregation. If the test is positive and the functional assay (serotonin release) is negative, the patient does not have HIT. This comes up in the ICU all the time, and there are fairly well-established guidelines for testing and alternative anticoagulation, based on the patient's other comorbidities and whether or not any thrombotic complications have arisen (do a pubmed butt-sniff on warkentin TE for some great review articles).
.